Support Forum
 Barrett's Support Forum :Barrett's Support Forum :Support Forum
Message Icon Event: I need advice please - Event Date: 12 Feb 2017 Post Reply Post New Topic
Author Message
Xlyndax
Groupie
Groupie


Joined: 12 Feb 2017
Online Status: Offline
Posts: 56
Quote Xlyndax Replybullet Calendar Event: I need advice please
    Posted: 12 Feb 2017 at 5:04pm
Hi I've just joined the forum and am desperate for some advice as at a complete loss.
I had a endoscopy done in July last year after having a tight feeling just below my rib cage and above belly button with no other symptoms.
The biopsy said I had apparent mucosal junction at 39cm to 38cm .
When I got the results it said they couldn't say for sure if it was Barrett's and to come back in 2 years .
I have since benn seeing a natupath to try and reduce it naturally as I'm worried sick about the ppis side effects as well as the risk of cancer.
(I did try lansoprazale for a month but didn't seem to help at 30mg.
I have no other side effects since just this tight feeling .
The naturopath did some tests and I have medium to high candida internally and in mouth.
She also thought I had low stomach acid as I do not belch at all when I did bicarbonate of soda test.... this concerns me taking ppis as they reduce your stomach acid anyway so it will be even worse she also thinks my proble is from the candida...what do you think?
Anyway this isn't helping ...the natural way and am now really worried that as I haven't been taking the ppis siince august my Barrett's (if that's probably what it is) will have got worse although it doesn't feel worse and no added side effects.(I'm very active as I walk my dogs twice a day and always busy .)
I be started taking 10mg of rabeprozole from doctors who aren't much help so I get no advice from them and don't try and talk to my husband and 3 daughters as my husband has prostrate cancer and they have enough to worry about ...I just feel so lost and don't know which way to turn.
Since I started these on Tuesday my stomach has felt worse i.e. Bubbly and more uncomfortable ,and my mouth is dry and feels a bit tight.
I worry if I have low acid already is this making it worse or should I be on a higher dose also I wonder this will probably make the candida worse which I tried to get rid of but it didn't work...I'm still taking supplements,probiotics to try and get rid of it and also so I still have the vitamin and mineral intake which I know ppis can deplete.
Should I change the ppi if I'm having these side effects after only 4 days(lansoprazole gave me headaches)
Please help as I know your all experienced and this is all I'm thinking of ...it's making very depressed thinking this is going to turn nasty.
I have been on low sugar and carb diet and have lost weight too.
Would you recommend I get another endoscopy done privately or wait ...I just want peace of mind and I know that won't happen soon I live in Brighton uk.
Thank you lynda [IMG]smileys/smiley19.gif" align="middle" />

Edited by Xlyndax - 12 Feb 2017 at 5:27pm
IP IP Logged
chrisrob
Senior Member
Senior Member


Joined: 01 May 2007
Online Status: Offline
Posts: 2567
Quote chrisrob Replybullet Posted: 14 Feb 2017 at 5:23pm
Hi Lynda,

Sorry I didn't respond to this earier - I've only just seen it.
From the results of your endoscopy, it seems the suspect area is just 1 cm. If it is Barrett's, it's not dysplastic or they'd have asked for an earlier rescoping.
Normal scoping interval is 2 - 5 years. (See the chart on this page of the Barrett's wessex website.
Because the risk of progression of Barrett's is so small, a short length does not usually warrant more frequent scoping. The guidelines are actually the same for US, AUS and EU (which you may find linked to on this page of Barrett's Oesophagus UK).

I'm very sceptical of naturopaths (having seen some very bad advice given out).
I do realise many people are afraid of PPI medication because of the way the sensationalist press have exaggerated things out of proportion. (eg when a research study shows a 50% increased relative risk (from 0.2% to 0.3%, it is reported as an absolute risk of 50%!) And the journalists don't seem to be able to understand the difference between correlation and causation.

Read this page from Barrett's wessex website to better understand the real risks of "side effects" of PPIs.

The Bicarb of Soda test is also a rather crude way of attempting to determine staomach acid. It is far better to have a 24 hr pH manometry or 48 hr Bravo test if the level of your stomach acid is in doubt. You would need to discuss this with your gastroenterologist.

10mg Rabeprazole is a very low dose. The normal low maintenance dose is 20mg.
If you've only been on your PPI a few days, it's too soon to know if you're getting side effects from the drug. You'll need to give it two or three weeks to determine that.

But don't worry about Barrett's. Worry or stress will make things worse. If you do have, or develop, Barrett's it will actually protect your oesophagus. In a very small percentage of cases (about 0.2% p.a.) it can mutate to cancer which is why the surveillance scopes are provided. If any dysplasia is seen (which could indicate a possible change towards cancer developing), the Barrett's can be ablated.

I know I've had my own Barrett's for at least 23 years unchanged and am sure I'll still have it when I die of something totally unrelated.

All the best
Chris

Edited by chrisrob - 14 Feb 2017 at 5:25pm
IP IP Logged
Post Reply Post New Topic
Printable version Printable version

Forum Jump
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot delete your posts in this forum
You cannot edit your posts in this forum
You cannot create polls in this forum
You cannot vote in polls in this forum